New York, 2005

Flood in New York, March 30 to 31, 2005

March 30 to 31, 2005 · NWS ALY · 1 event in 1 county or zone

A potent area of low pressure and its associated frontal systems, moved northeast across the Ohio and Saint Lawrence Valleys on the 28th of March, bringing with it a significant amount of moisture. Since it took a more western track than previous storms earlier in the month, almost all of the precipitation fell as rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent area of low pressure and its associated frontal systems, moved northeast across the Ohio and Saint Lawrence Valleys on the 28th of March, bringing with it a significant amount of moisture. Since it took a more western track than previous storms earlier in the month, almost all of the precipitation fell as rain. Rainfall totals, averaging 1-2 inches, but locally as high as 4 inches, accumulated across portions of the eastern New York and adjacent western New England. This rainfall, combined with snow melt, produced signficant runoff, resulting in widespread flooding across the region between March 28th through 31st. Many streams and rivers reached or exceed bankful, including the Mettawee, Housatonic and Mohawk Rivers, as well as the Esopus, Wappingers and Schoharie Creeks. Numerous houses in Columbia and Greene Counties sustained damage when their basements became flooded, and there were many reports of road closures across a large number of counties. One man in the city of Mechanicville, Saratoga County, was transported to a local hospital after being swept away by floodwaters of the Anthony Kill. In Columbia County, many towns reported at least one road closed due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 29, 9:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 29, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
925 PM EST TUE MAR 29 2005

.SHORT TERM...(TONIGHT)...MOSTLY CLEAR NIGHT WITH CIRRUS CLOUDS
STREAMING OVERHEAD. RIDGE BUILDS IN AND WINDS WEAKEN. TWEAKED HOURLY
TEMP TRENDS AND WINDS. OTHERWISE...OVERNIGHT LOWS LOOK FINE.
&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...ANOTHER ROUND OF HEAVY
RAIN POSSIBLY THIS WEEKEND. SEE PREVIOUS DISCUSSION.
&&

.AVIATION...VFR THROUGH PERIOD...00Z/THU. CIRRUS CLOUDS STREAM
OVERHEAD. WINDS WEAKEN AS RIDGE BUILDS IN. RIDGE AXIS MOVES ACROSS
FORECAST AREA WEDNESDAY AFTERNOON/EVENING. WITH TEMP/DEW POINT
SPREAD AND LIGHT N-NE FLOW FOG SHOULD NOT BE A PROBLEM...LOCALIZED.
&&

.HYDROLOGY...CONTINUE TO KEEP AN EYE A FEW LOCATIONS IN FLOOD. IN
NEW YORK WAPPINGERS AND SCHOHARIE CREEKS HOLDING RIGHT AROUND FLOOD
STAGE. MORE SERIOUS FLOOD PROBLEMS ARE OCCURRING ALONG THE
HOUSATONIC BASIN IN CONNECTICUT. STILL RIVER AT BROOKFIELD HAS
DROPPED BELOW FLOOD STAGE. SEE LATEST WARNINGS/STATEMENTS FOR
DETAILS.

SNOW MELT WILL CONTINUE WILL MILD TEMPS. DRIER AIR TONIGHT THROUGH
MUCH OF THURSDAY WILL ALLOW FOR SOME DRYING AND FOR RIVERS TO
RECEDE...BUT NOT ENOUGH TO AVOID SIGNIFICANT FLOOD PROBLEMS ONCE
AGAIN IF THE FORECASTED HEAVY PCPN FOR LATE THIS WEEK AND THIS
WEEKEND MATERIALIZES.

WITH CURRENT FLOOD PROBLEMS STILL ONGOING...WILL NOT ISSUE A FLOOD
OUTLOOK AT THIS TIME FOR THE NEXT EVENT. WILL LIKELY NEED TO DO SO
WEDNESDAY IF MODEL FORECASTS CONTINUE TO POINT TOWARD ANOTHER BOUT
OF HEAVY RAINS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WARNINGS FOR THE HOUSATONIC RIVER.
MA...NONE.
NY...FLOOD WARNINGS FOR SCHOHARIE AND WAPPINGERS CREEKS.
VT...NONE.
Hazardous weather outlook, Mar 29, 4:00 PM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EST TUE MAR 29 2005

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-082>084-
VTZ013>015-301200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-NORTHERN WASHINGTON NY-
SCHOHARIE NY-SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-
SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN ULSTER NY-
WESTERN WINDHAM VT-
400 PM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND...EXCLUDING THE SOUTHERN ADIRONDACK REGION.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...OR FOR
SUNDAY OR MONDAY.  HOWEVER...A STORM HAS THE POTENTIAL TO BRING
ANOTHER ROUND OF HEAVY RAINFALL TO EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND FRIDAY NIGHT OR SATURDAY.  THERE IS CONSIDERABLE
UNCERTAINTY REGARDING THIS AS IT IS STILL SEVERAL DAYS INTO THE
FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED.  HOWEVER...RIVERS WERE
RUNNING HIGH TUESDAY MORNING...SO ANY REPORTS OF FLOODING WOULD BE
APPRECIATED AT THE NATIONAL WEATHER SERVICE IN ALBANY.

NYZ032-033-042-301200-
HAMILTON NY-NORTHERN HERKIMER NY-NORTHERN WARREN NY-
400 PM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACK REGION.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...OR FOR
SUNDAY OR MONDAY.  HOWEVER...A STORM HAS THE POTENTIAL TO BRING
ANOTHER ROUND OF HEAVY RAINFALL TO EASTERN NEW YORK FRIDAY NIGHT OR
SATURDAY.  THERE IS CONSIDERABLE UNCERTAINTY REGARDING THIS AS IT IS
STILL SEVERAL DAYS INTO THE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Herkimer

When
March 30, 12:00 AM EST to March 31, 1:59 AM EST
Where
Southern Herkimer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

The Mohawk River exceeded the 403.0-foot flood stage at the Utica gage, cresting at 403.4 feet, 6:00PM on the 30th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444362.